Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS New York, NY

May 9, 2000Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at May 9, 2000, 9:05 PM EDT for Orange County, New York. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 9:05 PM EDT (01:05 UTC)
Expired
May 9, 2000, 9:45 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:40 PM EDTThunderstorm Wind 50 EMontgomery, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 100106
SVRNYC
NYC071-100145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
905 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 945 PM EDT...

* AT 905 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 29 MILES WEST OF
  WALDEN...MOVING EAST AT 40 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  WALDEN AROUND 935 PM EDT...

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4182 7481 4164 7486 4141 7400 4170 7396

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:35 PM EDT, 30 minutes earlier.

Area forecast discussion, May 9, 8:35 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
835 PM EDT TUE MAY 9 2000

WL MAKE SOME CHGS TO UPDTD FCSTS...BASED MAINLY ON THE APCHG BCK DR
CDFNT. 00Z SFC ANAL SHOWED THE FNT MOVG MORE QCKLY TWD THE W THAN
MDLS INDICATED...HAVING GONE THRU PVD ABT AN HOUR AGO. ADD TO THAT
THE FACT THAT THE HI PRES CNTR PUSHING IT SWD WAS STGR THAN 1020
MB...THE OLD RULE OF THUMB TO GET MOST BCK DR CDFNTS THRU HERE...AND
IT SEEMS A GOOD BET THAT THE FNT WL MAKE THRU SRN CT...LNG ISL AND
THE CSTL WTRS OVRNGT. WHETHER IT WL GET ANY FRTHR W IS HARDER TO
SAY. IT WL THEN RETREAT BCK AS A WRMFNT WED AFTN...FLWD BY THE
CONVENTIONAL CDFNT ERY WED NGT.

FOR THE TWIN FORKS OF LNG ISL AND SERN CT...AND THE ADJ CSTL
WTRS...WL GO WITH BCMG MSTLY CLDY...BRNG WNDS ARND TO THE E...AND
DROP TMPS A CPL OF NOTCHES FM PREV FCST. FOR WRN PTN OF SUFFOLK CTY
AND NASSAU...AND ADJ CSTL WTRS...WL BRNG THE CLDS IN LATE...BRNG
WNDS TO THE SE AND DROP TMPS A NOTCH.

MAY ALSO HV TO DEAL WITH TSTMS OVR THE LWR HDSN VLY IN THE UPDTS.

.OKX...SCA FOR SEAS OVR OCEAN WTRS.

EY

In the hours before

Local storm report, May 9, 7:45 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
745 PM EDT TUE MAY 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM                              NY   .88 INCH HAIL
05/10/00   ORANGE

0850 AM    MONTGOMERY                NY   .75 INCH HAIL
05/10/00   ORANGE

1148 AM    GROTON                    CT   .75 INCH HAIL
05/10/00   NEW LONDON

1148 AM    NEW LONDON                CT   .88 INCH HAIL
05/10/00   NEW LONDON                     TIME ESTIMATED

0743 PM    GUILFORD                  CT   .88 INCH HAIL
05/10/00   NEW HAVEN                      NICKEL SIZE HAIL REPORTED
                                          BY SPOTTER

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:24 AM EDTSevere Thunderstorm WarningOKXOrange51 min
May 10, 8:01 AM EDTSevere Thunderstorm WarningOKXOrange29 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.